Associated Press | July 2, 2005
WASHINGTON -- The Food and Drug Administration issued a second public warning Friday that adults who use antidepressants should be closely monitored for signs of suicide, especially when they first start the pills or change a dose.
Much of the concern over suicide and antidepressants has centered on children who use the drugs. The FDA last fall determined there is a real, but small, increase in risk of suicidal behavior for children and ordered the labels of all antidepressants to say so.
A year ago, the FDA issued a warning that adults, too, may be at increased risk. The agency began reanalyzing hundreds of drug studies to try to determine if that's the case, and told makers to add or strengthen suicide-related warnings on labels in the meantime.
Since then, several new studies have been published in medical journals about a possible connection. Citing them, the FDA issued a new public health advisory reminding doctors and patients to watch closely for suicidal thinking or worsening depression and seek medical care if it happens.
It's a difficult issue to sort because depression can lead to suicide and studies show that antidepressants have helped many people recover. But there are concerns that antidepressants may cause agitation, anxiety and hostility in a subset of patients who may be unusually prone to rare side-effects. Also, psychiatrists say there is a window period of risk just after pill use begins, before depression is really alleviated but when some patients experience more energy, perhaps enabling them to act on suicidal tendencies.
In addition to the advisory, the FDA also updated its Web site with a notice about a higher-than-expected rate of suicide attempts in research with the nation's newest antidepressant, Eli Lilly's Cymbalta. Those studies were in women trying Cymbalta as an incontinence treatment; it was never approved for that use. The FDA said when it approved Cymbalta last year that studies of depressed patients showed no suicide link.